I've given your situation a lot of thought now. I am not any kind of medical professional and none of what I say should be construed as advice!! It is simply the musings of a creative mind.
I honestly believe that you have either MG, CMS, LEMS or some kind of channelopathy (or a combination). You definitely have fatigable weakness. Have neurologists confirmed that with a clinical exam? The reason I'm asking about that specifically is that electrolyte imbalance can cause muscle weakness that waxes and wanes according to when the deficiency or overabundance is occurring but it does not show up as "fatigable" upon a clinical exam.
You have a history of seizure and of migraines. Those two conditions have fairly recently been connected with channelopathies. They were thought in the past only to be related to circulation and blood vessels (mainly). There are some C-Ops (I can't write that word over and over again!) that have an onset of migraines or seizures in the first or second decade of life, like your son and you had (seizure).
In addition, the heart is very sensitive to changes in fluids and electrolytes. The heart is also affected by some C-Ops.
I hope that when you see your doctor, you will ask for a comprehensive metabolic panel, including magnesium and phosphorus. Sometimes they don't include those 2 in the test. You need to see how you are right now. A serum osmolality (hydration level) is revealing as well. All of these are best done fasting, first thing in the morning, as your endo might tell you.
So you began the HCTZ due to the migraines. HCTZ does more than reduce fluid retention and potassium. Have you read the entire insert of the drug? It doesn't last 24 hours and that might correlate to some of your symptoms. Try to journal that. And I really think you need to look at what food you intake in terms of fluids and electrolytes, in relation to what's going on.
You really need to understand how a drug works. Hdrochlorothiazide (HCTZ) increases secretion of sodium AND chloride, for those 2 electrolytes "move" together. There may be some loss of potassium and bicarbonate. You may get dilutional hyponatremia if you drink a lot of water or a lot quickly. You could also become hyperglycemic. It could also result in lowered magnesium (hypomagnesemia). It can also decrease calcium.
The drug comes with a lot of potential electrolyte disturbances! Fluid and electrolyte balance is a very complex topic. The effects of any imbalance can cause all sorts of problems for "normal" people but particularly those with MG. It not only affects muscles but our overall metabolism and respiratory system.
The reason I was wondering if you have a C-Op is that you have migraines and the HCTZ stopped them. I don't think it's the fluid reduction that is the key to that but the sodium reduction (lower sodium uptake by the kidneys). Personally, I think that's a HUGE clue about what could really be going on with you.
I completely understand PVC's (premature ventricular complex/contraction). I got the very bad kind when the BCP I was on was switched without my docs knowledge to a generic. I got PVC's that were the kind that could lead to V-Tach. Not good. Anyway, that is interesting that the lowering of sodium affected the PVC's as well.
So you "may" have 4 conditions (migraines, PVC's, seizure (perhaps) and MG/CMS/LEMS) that may improve with the lowering of sodium in the body. That's a lot of coincidences!
I think with some more basic tests like electrolytes, talking to your primary doc and doing some more journaling of symptoms with the timing of the HCTZ onset and end time, you might have enough to discuss with your neurologist!
I also think you should do some digging around as to what organization is truly the best one to go to about channelopathies. Could there be docs in MO (from the WUSTL website) who know enough about all of this to help you? If it were me, I'd want to know the entire truth. It would bug me too having all of these questions and not enough answers.
I think you deserve a better answer, given that you have so many "clues" that point in areas other than just MG. You can have MG and a C-Op. Acetylcholine has it's own "channel" too.
And, as with everything else in the body, you can't have one thing go whack without another being affected.
So those are my thoughts for now. I haven't had enough coffee to put any more pieces together.
What do you think?
While this is somewhat taken out of context, this is what I was thinking with your periodic states of weakness. It reminded me of what channels do, as in some CMS's and other Ion channel disorders. Also, check out the normokalemic periodic paralaysis section.
"Inactivated channels do not immediately pass back into to the resting state after hyperpolarization, but require a certain amount of recovery time to do so."
Under "Medication of skeletal muscle sodium channelopathies" is this:
"However, diuretics such as hydrochlorothiazide and acetazolamide can decrease frequency and severity of paralytic episodes, probably by lowering serum potassium and perhaps by shifting the pH to lower values."
And thank goodness for Oxford University and Oxford Journals.
The Neuronal Channelopathies
Pain As A Channelopathy
Brief but to the point about the relation between channelopathies and migraine and epilepsy (seizures too).
Electrolyte Imbalances Information